Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 26, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 2, 2009, 2:10 PM PDT for Mineral County, Nevada. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2009, 2:10 PM PDT (21:10 UTC)
- Expired
- Jul 2, 2009, 2:30 PM PDT
- In force
- 20 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mineral County, NV
The radar
The Reno radar (KRGX), 162 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3468 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:05 AM PDT, 11 hours 5 minutes earlier.
Area forecast discussion, Jul 2, 3:05 AM PDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 305 AM PDT THU JUL 2 2009 .SHORT TERM... THE UPPER TROUGH THAT IS OFF THE CALIFORNIA COAST THIS MORNING SHOULD MOVE EAST AND MOVE ACROSS THE GREAT BASIN DURING THE NEXT FEW DAYS. AS A RESULT THE WEATHER WILL BE UNSETTLED UNTIL THIS FEATURE MOVES EAST OF THE REGION. THE 00Z MODELS INITIALIZED WELL SHOWING THE WEAK TROUGH OFF THE WEST COAST AND THE DEEPER UPPER TROUGH 50N 150W. THE NAM...GFS...UKMET AND ECMWF ALL SHOW THE WEST COAST TROUGH WEAKENING TODAY AS THE RIDGE OVER THE SWRN CONUS STRENGTHENS. THIS WILL PROVIDE MORE OF A WLY FLOW OVER THE SIERRA AND WRN GREAT BASIN AND THIS IS SIMILAR TO WHAT THE MODELS WERE SHOWING YESTERDAY. WARM SFC TEMPERATURES TODAY WILL HELP TO INCREASE LLVL INSTABILITY. THE NAM HAS LIFTED INDEX VALUES OF LESS THAN ZERO ACROSS THE ENTIRE WRN GREAT BASIN TODAY. THE GFS IS NOT QUITE AS UNSTABLE BUT STILL HAS LIFTED INDICES OF LESS THAN ZERO OVER ALL BUT THE NWRN THIRD OF THE KREV CWFA. WITH THE SLY FLOW OVER THE REGION PRECIPITABLE WATER VALUES SHOULD CONTINUE TO INCREASE TODAY. THE NAM SHOWS PWAT VALUES OF AT LEAST 0.50 INCH OVER THE ENTIRE CWFA TODAY. THE GFS IS EVEN MORE MOIST WITH PWAT VALUES OF OVER 0.75 INCH ACROSS THE AREA TODAY AND FRIDAY. WILL CONTINUE WITH ISOLD TO SCT TSTMS OVER THE CWFA TODAY. INSTABILITY SHOULD BE SLIGHTLY LESS ON FRIDAY BUT WILL CONTINUE THE CURRENT FCST OF A SLIGHT CHANCE OF AFTN AND EVENING TSTMS. DRY CONDITIONS ARE EXPECTED ON SATURDAY AS THE UPPER TROUGH WEAKENS AND MOVES EAST WITH HIGH PRESSURE BUILDING IN. TEMPERATURES WILL CONTINUE A FEW DEGREES ABOVE NORMAL THROUGH THE SHORT TERM. OHARA .LONG TERM...SUNDAY THROUGH WEDNESDAY... MEDIUM RANGE MODELS CONTINUE ADVERTISE TROUGH NEXT WEEK WITH COOLER TEMPERATURES AND PERIODS OF BREEZY TO LOCALLY WINDY CONDITIONS. THERE ARE DIFFERENCES IN DETAIL WITH MODELS RANGING FROM HOLDING TROUGH TO THE WEST OF AREA UNTIL LATE IN PERIOD (CANADIAN) TO A MORE PROGRESSIVE SOLUTION IN THE GFS WHICH IS ONLY SLIGHTLY MORE SO THAN THE DETERMINISTIC ECMWF. GIVEN THE AMOUNT OF AMPLIFICATION IN THE LONGWAVE PATTERN...A SLOWER EVOLUTION IS PREFERRED. THIS ELIMINATES THE GFS DETERMINISTIC RUN. AN ENSEMBLE APPROACH IS PREFERRED WHICH SLOWS THE COOLING AND WILL LIKELY PROLONG THE BREEZY CONDITIONS. TEMPERATURES NEAR NORMAL AT START OF PERIOD WILL GRADUALLY FALL TO AS MUCH AS 10-12 DEGREES BELOW NORMAL BY WED. THE LOCATION OF THE MEAN TROUGH AND JET FEATURES PLACE MUCH OF OUR AREA IN THE DRY AND STABLE SIDE OF THE SYSTEM. THE EXCEPTION WILL BE FAR NORTHERN AREAS WHERE A FEW LIGHT SHOWERS COULD WORK EASTWARD TUE-WED. VERY FEW CHANGES WERE NEEDED TO PREVIOUS FORECAST PACKAGE. HOHMANN && .AVIATION... VFR CONDS TO PREVAIL WITH SCT-BKN CU-TCU AND ISOLD CB BTWN 20Z-03Z. ISOLD-SCT HIGH-BASED -TSRA POSSIBLE 21Z-03Z MAINLY SOUTH OF KTVL AND NORTH OF A SUSANVILLE-GERLACH LINE. GUSTY OUTFLOW WINDS TO 35 KTS POSSIBLE NEAR STORMS...OTHERWISE LEE SIDE ZEPHYR BREEZES VCNTY KRNO WITH GUSTS 20-25 KT BTWN 22Z-03Z. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 2, 1:10 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 110 PM PDT THU JUL 2 2009 NVZ001-022100- MINERAL AND SOUTHERN LYON COUNTIES- 110 PM PDT THU JUL 2 2009 ...STRONG THUNDERSTORM SOUTH OF HAWTHORNE NEAR NEVADA HIGHWAY 359... AT 103 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TABLE MOUNTAIN...OR 22 MILES EAST OF BODIE...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE THIRD INCH IN 20 MINUTES REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...TABLE MOUNTAIN. THIS STORM WILL AFFECT TRAVELERS ON NEVADA HIGHWAY 359 BETWEEN 10 AND 15 MILES SOUTH OF HAWTHORNE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3854 11852 3837 11829 3817 11862 3829 11878 TIME...MOT...LOC 2008Z 225DEG 9KT 3830 11861 JHW
Special weather statement, Jul 2, 2:01 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT THU JUL 2 2009
NVZ001-022230-
MINERAL AND SOUTHERN LYON COUNTIES-
201 PM PDT THU JUL 2 2009
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN LYON AND MINERAL COUNTIES
THROUGH 330 PM...
AT 156 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
YERINGTON TO 10 MILES EAST OF HAWTHORNE TO 15 MILES WEST OF MINA.
THESE STORMS WERE MOVING NORTHEAST AT 10 TO 15 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 50 MPH...ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...HAWTHORNE...WALKER LAKE...HAWTHORNE
INDUSTRIAL AIRPORT...MOUNT GRANT AND EXCELSIOR MOUNTAIN.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3876 11881 3865 11843 3856 11822 3832 11829
3821 11849 3820 11860 3843 11853 3855 11881
TIME...MOT...LOC 2059Z 180DEG 1KT 3861 11871 3853 11843
3823 11851
JHWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:10 PM PDT | Special Weather Statement | REV | Mineral | 50 min |
| Jul 2, 1:34 PM PDT | Flash Flood Warning | REV | Mineral | 93 min |
| Jul 2, 2:01 PM PDT | Special Weather Statement | REV | Mineral | 89 min |
| Jul 2, 2:12 PM PDT | Special Weather Statement | REV | 93 min | |
| Jul 2, 3:19 PM PDT | Special Weather Statement | REV | Churchill | 41 min |
| Jul 2, 3:56 PM PDT | Special Weather Statement | REV | Mineral | 49 min |
| Jul 2, 4:35 PM PDT | Flash Flood Warning | REV | Mineral | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.